Valium, Dilaudid and a Blessing

Originally posted on Blogger 5-6-16

As I awoke at 1 AM this morning and walked into the bathroom, I thought I heard very softy the sounds of retching and vomiting. It was dark and I assumed Julie was asleep in bed, and the noise I dismissed as strange sounds made by a groaning house in the wind. As I stumbled back in bed and reached for her, there was nothing. Despite feeling confused and very drowsy, I knew what all this meant. Julie was somewhere in the house vomiting, away from where I would hear and might wake up. My brief search lead me to the basement where I found her sobbing, hyperventilating, and again in the anguish she experiences at moments like this, thinking that this is going to be her lot until the day she dies. She said in her agony, “Something is wrong, this is not normal.” True words.

Julie had gone to bed a few hours earlier feeling very tired, nauseous, and “achy all over.” She has a Fentalyl patch for pain control. To help her sleep and get over the sick feeling, I had given her an anti-nausea pill, Compazine. She drifted off to sleep with occasional spasms and jerks, only to wake up drenched with sweat 30 minutes later. Her temperature was normal, no fever, we took off a layer and she went back to sleep with the usual spasms. After an hour or two she woke again with a pounding head ache and stomach ache, so she got up and walked around for a bit, and had a small bowl of cereal to settle her stomach. Searching for a new surface to lay on to relieve some of the back and leg pains, she made her way to the basement couch and laid down to sleep. Within moments of laying down she had a sudden rush of stomach pain and nausea and barely made it to the bathroom before she began retching, where I found her minutes later.

As we came back to bed, Julie was distraught with pain and fear, as she sobbed and gasped between. For me the despair and sorrow seemed as a tangible fog pressing upon us, and I was unsure about how to best help her, but her whole person was pleading for help as I considered the options. She has numerous medications, none perfect, all have a downside. I decided to have her take the potent opioid called hydromorphone or Dilaudid, as it has a faster onset, and also have her take Valium which is a “benzo”, to help her calm down and sleep. Mixing opioids and benzos, when also wearing a Fentanyl patch, requires some caution, but at current doses, I felt we were safe to proceed, as desperate as she was. After taking the two pills, she asked me to give her a blessing.

Laying hands on ones head and proclaiming a blessing from Heaven, is something I don’t ever want to take casually, and maybe therefore I don’t offer this enough. I usually wait until blessings are asked for, but I was going to suggest and offer a blessing last night, but Julie beat me to it. I was a little ashamed that she had to ask, but also strengthened by her faith that God could help, and that she had confidence in me, not only to give her the right medicine, but to give her another blessing. Throughout this struggle with cancer, Julie has had many blessing under my hand. The blessing last night was short and simple. The blessing I left her was that she could be relieved of pain, be able to calm down, and go to sleep. A fairly safe blessing considering the medication I had just dosed her with. Yet, by the time I finished, turned off the lights, and got back into bed, her gasps and sobs had stopped and her breathing slowed. She seemed to be sleeping soundly 5 minutes later. The pills I gave her typically don’t work that fast. I pondered this among other things, while I stayed awake for the next hour, cautiously listening to her quiet breath in the darkness.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s